Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 14, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 4, 2020, 4:17 AM EDT for Alger County, Michigan. It took effect at Sep 4, 2020, 5:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2020, 4:17 AM EDT (08:17 UTC)
- In effect from
- Sep 4, 2020, 5:00 AM EDT
- Expired
- Sep 4, 2020, 9:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481 WHUS43 KMQT 040817 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 417 AM EDT Fri Sep 4 2020 MIZ006-050100- /O.NEW.KMQT.BH.S.0014.200904T0900Z-200905T0100Z/ Alger- 417 AM EDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...Through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 3:47 AM EDT, 30 minutes earlier.
Area forecast discussion, Sep 4, 3:47 AM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Marquette MI 347 AM EDT Fri Sep 4 2020 .SHORT TERM...(Today and tonight) Issued at 347 AM EDT FRI SEP 4 2020 Satellite this morning shows mostly clear skies, although a few scattered mid-level clouds persist. Earlier these were producing brief isolated showers although those seem to have dissipated now. On the large scale, the pattern continues to be dominated by the now 979 mb surface low over James Bay and resultant NW flow across the Upper Great Lakes. Although winds have subsided overnight, they will increase again today once diurnal mixing returns. While not as strong as yesterday, they will still be breezy with 20-25 mph gusts expected this afternoon, and 30+ mph gusts on the Keweenaw. Cool air aloft (850 mb temps around 2-3 C this morning) plus lake moisture from NW onshore flow will keep at least scattered clouds around today as well. A mid-level short wave embedded in the cyclonic curvature this afternoon may provide enough extra lift to kick off some more widely scattered showers, mainly along and east of a Marquette to Escanaba line. Not all of the CAMs show this, but enough do and the pattern certainly supports it, so decided to manually draw in a broad area of 15 POPs for much of the late morning through afternoon. High temps beneath this cool air mass will likely only reach the low to mid 60s, except approaching 70 at Menominee. Tonight, the broad upper trough over eastern Canada will begin to pull off to the northeast resulting in a slight warming aloft and weakening of the gradient flow. However, we will likely retain a few kts of wind through the night which will keep lows from getting as cool as they otherwise might. Went with lows in the low 40s interior to around 50 along the lakeshores. Significant upwelling from yesteday's strong winds on Lake Superior knocked lake surface temps down nearly 10 F so the lakeshore temps won't stand out as much from the interior as they have recently. .LONG TERM...(Friday night through Thursday) Issued at 419 PM EDT THU SEP 3 2020 The extended period will be a bit unsettled with temperatures trending blo normal. Western CONUS ridging will allow broad troffing to continue at the beginning of the longterm period. The western CONUS ridge retrogrades some to the NE Pacific as the broad troffing digs across much of the CONUS. Starting next week, an anomalous ridge off the East Coast builds leading to ridging off both coasts and troffing inbetween. There are some early indications of a more active storm track developing somewhere across the central CONUS Tuesday through the en of the week. GFS/GEM are suggesting multiple rounds of precipitation, whereas the EC suggests a single system moving through the region, either way something to watch in the coming days. Saturday into Sunday, troffing will continue over the region as a few impulses along the base moves over Upper Michigan. There could be a few showers passing over the UP on Saturday, with 850mb temps near 3C, before increasing closer to 10C on Sunday. This should make Sunday the warmest day of the longterm period...but still right at normal, if not a degree or two below. Monday into Tuesday morning, a developing sfc low will move pass the UP through Canada as a warm front passes through Sunday night into Monday, bringing a few showers across the area. Behind the low, 850mb temps fall to around 0C, as winds increase Monday afternoon through Tuesday. It might feel chilly with the cooler temps and breezy conditions. Through the rest of the week, a wave moves through Tuesday night bringing widespread precipitation. GFS and GEM suggest an active track to remain over the central CONUS, which may bring multiple waves of precipitation across the Great Lakes region Tuesday through Friday. The EC suggests a bit more of two individual events rather than consistent precipitation...but this will warrant some attention going forward if the UP looks to be in the crosshairs or not. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 128 AM EDT FRI SEP 4 2020 VFR conditions are expected through the TAF period. Continued gusty west northwest winds will persist at KCMX. Relatively light winds and KIWD and KSAW may become gusty again Friday as daytime heating/mixing increases. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 419 PM EDT THU SEP 3 2020 Storm force winds over the east will diminish to Gales this evening. Gales will then continue across much on the lake until the late night hours. Lingering significant waves upwards of 15ft across the lake, with some 20ft waves possible in the north will slowly subside though the night. Following the low's exit, strong west- northwesterlies near 30kts will continue into Friday. High pressure over the region Saturday will keep conditions much calmer, with winds at or below 20kts. The next system progged to move into the Upper Great Lakes Sunday evening into Monday. Overall the models remain weaker with this system and the threat for marine hazards has diminished at this time. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...RJC LONG TERM...JAW AVIATION...JLB MARINE...NL
Hazardous weather outlook, Sep 3, 4:07 PM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 407 PM EDT Thu Sep 3 2020 MIZ001>007-009>014-084-085-042015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 407 PM EDT Thu Sep 3 2020 /307 PM CDT Thu Sep 3 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight West winds gusting 40 to 50 mph are expected for the western two thirds of the U.P early this evening. See the latest Wind Advisory for additional information. Waves of 12 to near 15 feet are expected this evening for Luce County. This will lead to minor lakeshore flooding which may cause shoreline erosion and other damage. See the latest Lakeshore Flood Advisory for additional information. There will be a high swim risk for the beaches of Alger and Schoolcraft counties this evening. See the latest Beach Hazards Statement for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a high swim risk for Friday for Alger County. There are chances for thunderstorms on Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LSZ162-240>251-263>267-042015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 407 PM EDT Thu Sep 3 2020 /307 PM CDT Thu Sep 3 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight The ongoing widespread strong winds will diminish overnight. Storm force gusts near 50 knots are still possible early in the evening over the east with gales elsewhere. See the latest Marine Weather Statement and Open Lake Forecast for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are chances for thunderstorms on Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LMZ221-248-250-042015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 407 PM EDT Thu Sep 3 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight A few gale force gusts to 35 knots are possible early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are chances for thunderstorms on Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. NJL
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.